Minnesota, 2009

Tornadoes and Hail in Minnesota, June 17, 2009

June 17, 2009 · NWS MPX · 18 events in 6 counties and zones

A very unstable air mass was present the afternoon of June 17th, when a surface warm front laid across portions of southeastern Minnesota. Initially, thunderstorms developed just south of this warm front near Albert Lea and moved northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A very unstable air mass was present the afternoon of June 17th, when a surface warm front laid across portions of southeastern Minnesota. Initially, thunderstorms developed just south of this warm front near Albert Lea and moved northeast. The thunderstorms quickly became tornadic north of Albert Lea, near Geneva, where a touchdown was observed near the community. There were several reports of funnel clouds throughout the early evening with one more official touchdown near Waseca. In addition to the tornadoes, there were several reports of golf ball or larger size hail stones. Later in the evening, more severe thunderstorms developed across east central Minnesota where large hail was reported southeast of the Twin Cities metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 4:55 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 17, 4:55 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 PM CDT WED JUN 17 2009

00Z AVIATION DISCUSSION ADDED BELOW.

&&

.DISCUSSION...

AREAS IN SW/WC MN WHERE CLOUDS HAVE DECREASED HAVE WARMED NICELY
LAST COUPLE HOURS.  SFC DEWPOINTS HAVE ALSO INCREASED INTO THE 65 TO
70 DEGREE RANGE. SPC GENERATED 100 MB MLCAPE CURRENTLY AROUND 2000
J/KG INTO SW MN. WEAK SURFACE CONVERGENCE ALSO PRESENT IN FAR E
DAKOTAS INTO FAR SW MN...THEN INTO NW IA. WOULD EXPECT THAT IF TSTMS
DEVELOP IN OUR AREA NEXT 2-3 HOURS IT WOULD BE THERE.
HOWEVER...CONVECTION TRYING TO DEVELOP FARTHER SOUTH FM CENTRAL NEB
INTO W IA MAY HELP TO LIMIT DEVELOPMENT FARTHER NORTH.  EXPECT MORE
WIDESPREAD CONVECTION TO DEVELOP OVERNIGHT IN PLUME OF INCREASING
HIGH LEVEL MOISTURE ACROSS NEB/SODAK INTO S AND CENTRAL MN.  A WEAK
SHORTWAVE NOW APPROACHING W SODAK/W NEB SHOULD PROVIDE SOME LIFT TO
GET CONVECTION GOING. THIS FEATURE MOVES THRU IN THE OVERNIGHT HOURS
AND SHOULD THEN BE A BIT OF A BREAK BEFORE CONVECTION REDEVELOPS.
WARM FRONT ACROSS MO WILL LIFT NORTH ACROSS IOWA TOMORROW
AFTERNOON/EVENING BRING. 0-6KM BULK SHEAR ALSO PROGGED INTO THE
50-60
KNOT RANGE ACROSS S MN WITH MODERATE/HIGH SBCAPES.  SHOULD ALSO SEE
SOME AREAS OF HEAVY RAIN ACROSS S MN WITH BOUNDARY IN PLACE. UPPER
TROF MOVES ACROSS AREA ON FRIDAY FINALLY CARRYING SURFACE TROF WHICH
HAS BEEN PARKED IN THE DAKOTAS THRU AREA. WILL CONTINUE TO CARRY
HIGH POPS THRU FRIDAY AND THEN DECREASE FROM W-E LATE FRIDAY/FRI
EVE. UPPER RIDGE BUILDING ACROSS AREA WILL BRING A WARM AND MAINLY
DRY WEEKEND.  SOME CHANCE OF SHOWERS/TSTSM RETURNING TO W CWA LATE
SUNDAY AS RIDGE MOVES THRU AND TROFFING REDEVELOPS IN THE DAKOTAS.

&&

.AVIATION.../00Z TAF ISSUANCE/
DIFFICULT FORECAST...IN TRYING TO TIME THE SHRA/TSRA OVER THE TAF
SITES DURING THE PERIOD.

MOIST AND UNSTABLE AIRMASS OVER THE TAF SITES. UPPER LEVEL TROUGH
OVER THE WESTERN CONUS...WILL SLOWLY MOVE EAST OVER THE NEXT FEW
DAYS.  A MINOR SHORTWAVE OR WAVES WILL LIFT NORTHEAST OVER THE UPPER
MIDWEST IN ADVANCE OF THE LONG WAVE TROUGH...THUS...ENGAGING AND
REKINDLING SHRA/TSRA OVER THE NEXT 36 HOURS. ISOLD SVR TSRA ARE PSBL
WITH THE MAIN THREATS ARE LARGE HAIL AND TORNADOES.  AREA OF
MARGINAL VFR CEILINGS OVER CENTRAL MN INTO SOUTHEAST MN...WILL
EXPAND OVER THE TAF SITES IN TSRA OVERNIGHT. CEILINGS IN GENL WILL
VARY FROM 3-5 THOUSAND FEET EXCEPT IN STRONG TSRA WHERE
CEILING/WEATHER CONDITIONS ARE EXPECTED TO LOWERING BRIEFLY TO
IFR/MVFR TO CEILING AROUND 15 HUNDRED FEET AGL AND VISIBILITY TO
AROUND 2 MILES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jun 17, 5:23 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT WED JUN 17 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
623 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
ACROSS SOUTHWEST AND SOUTH CENTRAL MINNESOTA THIS EVENING.
DEVELOPMENT IS EXPECTED TO TAKE PLACE OVER WESTERN MINNESOTA THIS
EVENING AND SPREAD EAST TOWARD WEST CENTRAL WISCONSIN THROUGH
MIDNIGHT. BECAUSE OF THE VERY MOIST AND UNSTABLE AIR IN PLACE
ACROSS THIS REGION...SEVERE THUNDERSTORMS WILL BE A THREAT
OVERNIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA. THE GREATEST
SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS.
HOWEVER...IF STORMS INITIATE OVER SOUTH CENTRAL MINNESOTA BEFORE
DARK...AN ISOLATED TORNADO WILL BE POSSIBLE...MAINLY ALONG AND
SOUTH OF THE MINNESOTA RIVER VALLEY. ALONG WITH THE SEVERE
WEATHER THREAT...LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK
AREA ON THURSDAY...AS STRONGER LOW PRESSURE MOVES NORTHEAST
THROUGH IOWA...AND POSSIBLY INTO SOUTHERN MINNESOTA. IF LOW
PRESSURE MOVES INTO SOUTHERN MINNESOTA...SEVERE THUNDERSTORMS
WOULD BE LIKELY...INCLUDING A RISK OF TORNADOES. OTHERWISE...
SEVERE
THUNDERSTORMS WILL BE MORE SCATTERED IN NATURE...BUT POSSIBLE
ACROSS THE ENTIRE OUTLOOK AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY...AS THE LOW
PRESSURE TROUGH MOVES OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 17, 6:09 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     2 W GENEVA              43.82N 93.31W
06/17/2009                   FREEBORN           MN   LAW ENFORCEMENT

            TROOPER REPORTED FUNNEL CLOSE TO GROUND WEST OF I-35 AND
            GENEVA.

&&

CARLYON

The radar

The Minneapolis radar (KMPX), 149 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 funnel cloud, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Martin

When
June 17, 6:27 PM CST
Where
Martin County, 2.13 mi SSW of Imogene
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.640, -94.360

Hail, Waseca

When
June 17, 6:30 PM CST
Where
Waseca County, 1.88 mi S of Palmer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.123, -93.548

Tornado, Freeborn

When
June 17, 6:30 PM CST to 6:33 PM CST
Where
Freeborn County, 0.8 mi W of Geneva to 1.04 mi ESE of Geneva
Rating
EF0
Path length
1.84 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.822, -93.286

Several storm spotters and local law enforcement officials watched a nearly continuous wall cloud and/or funnel cloud move across northern Freeborn County before forming a tornado near Geneva. Several trees and two sheds were damaged on the northeast corner of Interstate 35 and County Road 35, on the west edge of Geneva. Debris was occasionally noted underneath the condensation funnel cloud as it trekked to the east-southeast. There was minor tree damage associated with the tornado on the east side of Geneva, with the last damage just south of the intersection of County Roads 26 and 35.

Thunderstorm Wind, Freeborn

When
June 17, 6:33 PM CST
Where
Freeborn County, 1.57 mi WNW of Hollandale
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.777, -93.250

A few trees were uprooted and corn was damaged about two miles south of the point where the Geneva tornado dissipated. This was due to rear flank downdraft winds associated with the tornadic thunderstorm.

Hail, Steele

When
June 17, 6:35 PM CST
Where
Steele County, 4 mi W of Blooming Prairie
Measured
3.25 in hail
Reported by
Broadcast Media
Coordinates
43.877, -93.150

The local media relayed a large hail report west of Blooming Prairie.

Funnel Cloud, Le Sueur

When
June 17, 6:42 PM CST to 6:45 PM CST
Where
Le Sueur County, 0.99 mi E of Waterville
Reported by
Trained Spotter
Coordinates
44.220, -93.550

Trained spotters reported a rotating wall cloud and associated funnel cloud east of Waterville before dissipating.

Hail, Steele

When
June 17, 6:45 PM CST
Where
Steele County, 2.24 mi SSE of Blooming Prairie
Measured
1.75 in hail
Reported by
Public
Coordinates
43.839, -93.057

The public observed several hail reports including golf ball and nickel size.

Thunderstorm Wind, Freeborn

When
June 17, 6:46 PM CST
Where
Freeborn County, 1.81 mi E of Maple Is
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.767, -93.134

Two trees were toppled in the rear flank downdraft associated with the rotating wall cloud that had produced the Geneva tornado and which would go on to produce the Austin tornado (see entry by WFO La Crosse).

Hail, Waseca

When
June 17, 7:02 PM CST
Where
Waseca County, 4.56 mi NE of Palmer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.200, -93.490

Tornado, Waseca

When
June 17, 7:02 PM CST to 7:05 PM CST
Where
Waseca County, 1.41 mi NE of Waseca to 3.13 mi E of Waseca
Rating
EF0
Path length
2.25 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
44.093, -93.478

Several storm chasers, local law enforcement officers and trained spotters followed funnel clouds across central Waseca County, before the tornado was observed forming just north of the City of Waseca on Clear Lake. The tornado moved onshore and then eastsouthward to Goose Lake. No property damage occurred but several large 14 diameter trees were uprooted when the tornado came onshore. Other broken trees were noted near Goose Lake.

Hail, Waseca

When
June 17, 7:05 PM CST
Where
Waseca County, 3.45 mi NE of Waseca
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.119, -93.456

Hail, Steele

When
June 17, 7:05 PM CST to 7:10 PM CST
Where
Steele County, 0.91 mi NE of Meriden
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
44.088, -93.365

A local law enforcement official and a local amateur photographer took pictures of large hailstones northeast of Meriden, Minnesota.

Funnel Cloud, Waseca

When
June 17, 7:15 PM CST to 7:16 PM CST
Where
Waseca County, 4.46 mi E of Waseca
Reported by
Trained Spotter
Coordinates
44.071, -93.411

A trained spotter followed a persistent wall cloud from the City of Waseca along Highway 14. It produced one and sometimes two adjacent funnel clouds, a comment echoed by a Steele County spotter who also photographed the funnel.

Hail, Steele

When
June 17, 7:25 PM CST
Where
Steele County, 1.06 mi ENE of Owatonna
Measured
0.88 in hail
Reported by
Public
Coordinates
44.083, -93.199

Funnel Cloud, Steele

When
June 17, 7:32 PM CST to 7:35 PM CST
Where
Steele County, 0.98 mi SE of Owatonna to 0.94 mi WSW of Havana
Reported by
Trained Spotter
Coordinates
44.069, -93.208

Trained spotters had reported a rotating wall cloud and several funnel clouds on the southeast side of Owatonna and through the township of Havana.

Hail, Steele

When
June 17, 7:37 PM CST
Where
Steele County, 1.07 mi ENE of Owatonna
Measured
1.5 in hail
Reported by
Public
Coordinates
44.083, -93.199

Hail, Dakota

When
June 17, 9:50 PM CST
Where
Dakota County, 3.26 mi WNW of Etter
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.690, -92.790

Hail, Dakota

When
June 17, 10:10 PM CST
Where
Dakota County, 1.73 mi NE of Nicols
Measured
0.75 in hail
Reported by
Public
Coordinates
44.834, -93.191

Near Highway 13 and Yankee Doodle Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyThe tornado archive for Minnesota, 2009Warnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165820, 165829, 166043, 173736, 166041, 165816, 165824, 173738, 165825, 166061, 165826, 166042, 166045, 165827, 165822, 165828, 165830, 165834.